Hail, Guilford
- When
- August 19, 6:20 PM EST
- Where
- Guilford County, 1.35 mi SSE of Greensboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.052, -79.791
Penny sized hail was reported along South Elm Eugene Street.
Convection that originated over the foothills and mountain drifted east and into the Northwest Piedmont of central North Carolina. With a warm and moist air mass in place one storm became severe and produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Convection that originated over the foothills and mountain drifted east and into the Northwest Piedmont of central North Carolina. With a warm and moist air mass in place one storm became severe and produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT WED AUG 19 2009 .SYNOPSIS... AN AREA OF HIGH PRESSURE CENTERED JUST OFFSHORE AND COVERING THE SOUTHEAST STATES WILL CONTINUE TO SLIDE OUT OVER THE ATLANTIC THROUGH THURSDAY. AS AN UPPER LEVEL TROUGH AND SURFACE FRONT APPROACH FROM THE WEST... THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE HEADING INTO THE WEEKEND... AND TEMPERATURES WILL EDGE DOWN CLOSER TO SEASONAL NORMALS. && .NEAR TERM /THROUGH THURSDAY/... AS OF 220 PM WEDNESDAY... THROUGH THIS AFTERNOON: DEEP LAYER RIDGING PERSISTS OVER AND OFF THE SOUTHEAST COAST THIS MORNING ACCORDING TO LATEST SURFACE AND UPPER AIR ANALYSIS. THE 12Z GSO SOUNDING SHOWED NOTABLE MID LEVEL WARMING AS COMPARED TO YESTERDAY MORNING... WITH ONLY A MINIMAL RISE IN LOW LEVEL THICKNESS. BUT PRECIPITABLE WATER VALUES HAVE RISEN SINCE YESTERDAY PARTICULARLY OVER NORTHERN AND WESTERN NC AS NOTED BY THE BLENDED TOTAL PW PRODUCT AND MORNING SOUNDINGS. THE LATEST RUC IS IN GENERAL AGREEMENT WITH THE 06Z NAM IN GENERATING A BAND OF CONVECTION OVER THE PIEDMONT THIS AFTERNOON ALONG THE PERIPHERY OF THE MID LEVEL RIDGE... PLUS THE CONVECTION THAT IS ALREADY DEVELOPING OVER THE HIGHER TERRAIN IS (AS SUGGESTED BY THE MEAN STEERING FLOW) LIKELY TO SPILL INTO THE FAR NW CWA. HAVE LARGELY HELD ONTO THE EXISTING STRUCTURE OF CENTRAL NC PRECIP CHANCES... SCATTERED IN THE NW CWA AND ISOLATED ELSEWHERE... WITH COVERAGE HELD DOWN BY THE LACK OF DYNAMIC FORCING TO ORGANIZE CONVECTION AND BY THE WARM MID LEVELS. SPC MESOANALYSIS GRAPHICS SHOW MLCAPE ALREADY SOLIDLY IN THE 1500-2000 J/KG RANGE... BUT WITH SOME MINIMAL CINH REMAINING IN THE AREA. ISOLATED STORMS WERE KEPT OVER THE EXTREME SE CWA FOR THE SEA BREEZE ACTION... HOWEVER BASED THE PREVAILING LOW LEVEL FLOW... THE INLAND PROGRESS OF THE SEA BREEZE SHOULD BE LIMITED. LOW LEVEL THICKNESSES ARE SIMILAR TO YESTERDAY'S WITH LESS SKY COVER. TEMPS SHOULD PEAK IN THE LOWER TO MID 90S BY LATE AFTERNOON. FOR TONIGHT: THE LOSS OF HEATING SHOULD LEAD TO A GRADUAL DISSIPATION OF AFTERNOON CONVECTION. HOWEVER... BASED ON THE LAST COUPLE OF NIGHTS WHICH HAVE SEEN ACTIVITY TO OUR WEST AND NORTH LAST WELL PAST DARK AROUND THE EDGE OF THE MID LEVEL HIGH... AND FACTORING IN MODEL PROGS SHOWING LINGERING GOOD LOW LEVEL THETA-E RIDGING OVER WRN AND NRN NC OVERNIGHT... HAVE DELAYED THE DROP IN POPS UNTIL AFTER 3 AM. SLIGHTLY MORE BRISK WINDS IN THE LOWEST 2K FEET TONIGHT MAY LIMIT FOG DEVELOPMENT AND FAVOR MORE STRATUS... HOWEVER THE 12Z 925 MB ANALYSIS SHOWS FAIRLY DRY AIR FROM JAX UP THROUGH CHS AND MHX... PLUS FORECAST SOUNDINGS DO NOT SHOW MUCH IN THE WAY OF LOW LEVEL SATURATION OVERNIGHT... SO WILL LEAVE FOG OUT OF THE GRIDDED FORECAST AND DEPICT ONLY PATCHY STRATUS. TAKING INTO ACCOUNT THIS MORNING'S LOWS AND THE STAGNANT NATURE OF THIS AIR MASS... HAVE ADJUSTED TONIGHT'S LOWS AND ADDED A DEGREE IN SPOTS... YIELDING LOWS OF 70-75. FOR THURSDAY: LOW LEVEL THETA-E RIDGING REMAINS MOST PROFOUND OVER WRN AND NRN NC DURING THE DAY WITH VALUES INCREASING AS COMPARED TO TODAY... AND PW INCREASES ACROSS THE CWA TO NEAR 2 INCHES. TIME SERIES OF 700-500 MB TEMP FROM THE ECMWF/GFS/NAM MID LEVELS DO SHOW CONTINUED MID LEVEL WARMING DESPITE THE SLOW OFFSHORE SLIDE OF THE MID LEVEL RIDGE AXIS... BUT IT MAY NOT BE ENOUGH GIVEN THE LOW LEVEL MOISTENING AND LINGERING THICKNESSES NEAR 1415 M TO SUPPRESS CONVECTION. THE GFS DEPARTS FROM THE NAM IN DEVELOPING WIDESPREAD CONVECTION OVER THE EASTERN CAROLINAS QUITE EARLY THURSDAY... BUT DESPITE THE RISE IN PW... THE LACK OF DISCERNIBLE FORCING FOR ASCENT (OUTSIDE OF GROWING INSTABILITY TOWARD MIDDAY) MAKES THIS WET SOLUTION DIFFICULT TO BELIEVE. WILL STICK WITH LOW CHANCE POPS LATE MORNING THROUGH THE LUNCH HOUR... THEN SHOW AN INCREASE TO 30-40% POPS WITH THE HIGHER VALUES ACROSS THE PIEDMONT. WITH EQUIVALENT THICKNESSES TO TODAY'S BUT FACTORING IN GREATER CLOUD COVER... EXPECT HIGHS OF 90-94. -GIH && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 245 PM WEDNESDAY... DEEPENING UPPER TROF AND SURFACE COLD FRONT WILL BE MOVING INTO THE OHIO VALLEY REGION EARLY ON FRIDAY...WITH THE FRONT REMAINING WELL WEST OF THE APPALACHIANS UNTIL LATER FRIDAY NIGHT. AHEAD OF THE FRONT...A WEAK SFC TROF LOOKS TO BE THE MAIN FOCUS FOR CONVECTION WITH THE UPPER TROF AND ASSOCIATED UPPER JET WELL WEST OF THE AREA. BEST DEEP MOISTURE WILL RESIDE IN THE WEST IN THE STRONGER PREFRONTAL MOISTURE TRANSPORT REGION WITH PWS AROUND 2 INCHES...THOUGH PWS STILL ABOVE NORMAL IN THE EAST ABOVE 1.75 INCHES. ANY REMAINING CAP TO INSTABILITY SHOULD ALSO BE ERODING WITH THE APPROACH OF THE UPPER TROF...AND WITH A GOOD LOW LEVEL MOISTURE TRANSPORT...CAPE VALUES OF 1500-2000 J/KG WILL BE POSSIBLE. THE MAIN LACKING FEATURE LOOKS TO BE A GOOD LOW LEVEL FOCUS...AS MODELS DONT SHOW THE PREFRONTAL TROF STRENGTHENING EAST OF THE MOUNTAINS UNTIL LATE IN THE EVENING. STILL..EXPECT GOOD COVERAGE OF SHOWERS AND STORMS TO BE DEVELOPING OVER THE WESTERN PIEDMONT FRIDAY AFTERNOON AND PROGRESSING EASTWARD THROUGH THE EVENING HOURS. POTENTIAL FOR SEVERE STORMS NOT OVERLY IMPRESSIVE WITH BULK SHEAR VALUES OF 20KTS ACROSS MOST OF THE AREA. ANY MARGINALLY STRONG DEEP LAYER SHEAR MAY RESIDE ALONG THE WESTERN PORTIONS OF THE CWA...CLOSER TO THE UPPER JET. THE FREEZING LEVEL WILL BE PRETTY HIGH...AT OR ABOVE 14K FT...BUT GOOD INSTABILITY WILL STILL PROMOTE STRONG UPDRAFTS AND A THREAT OF SEVERE HAIL AND DAMAGING WINDS. HIGHS FRIDAY LOOKS TO GENERALLY BE IN THE UPPER 80S WEST TO LOWER 90S EAST. CONVECTIVE ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT HOURS FRIDAY NIGHT AS THE PREFRONTAL SFC TROF STRENGTHENS AND HEIGHTS ALOFT BEGIN TO FALL. WILL CONTINUE THE CHANCE FOR THUNDER THROUGH THE OVERNIGHT PERIOD GIVEN THE INCREASING UPPER DYNAMICS. THE UPPER JET WILL POSITION ITSELF ALONG THE SPINE OF THE APPALACHIANS AS THE UPPER TROF AXIS SHIFTS EASTWARD ACROSS THE OHIO VALLEY. THE SFC COLD FRONT IS EXPECTED TO BE TRAVERSING THE CWA DURING THE DAY ON SATURDAY...LEAVING POINTS EAST OF THE FRONT IN A FAVORABLE ENVIRONMENT FOR REDEVELOPMENT OF CONVECTION WITH DIURNAL HEATING. SOME DISAGREEMENT REMAINS ON THE PUSH OF THE FRONT THROUGH THE AREA...WITH THE GFS MUCH STRONGER WITH THE PUSH THAN THE ECMWF. EITHER WAY...THE BOUNDARY SHOULD BE BISECTING THE CWA IN SOME FORM...AND WILL CONTINUE A GOOD CHANCE OF CONVECTIVE ACTIVITY OVER THE EASTERN HALF OF THE CWA ON SATURDAY AFTERNOON WITH GOOD HEATING AND FAVORABLE UPPER SUPPORT UNDER THE RIGHT ENTRANCE REGION OF THE MENTIONED UPPER JET. LATEST MODELS SHOW LINGERING WEAK SURFACE BOUNDARY TO BE OVER THE COASTAL PLAIN BY SATURDAY NIGHT. THE UPPER TROF AXIS IS FORECAST TO BECOME LESS AMPLIFIED AND POSITIVELY TILED...WITH AN ELONGATED VORT LOBE ALONG THE SHEAR AXIS JUST WEST OF THE CWA. IF THE SURFACE FRONT AND TROF REMAIN OVER A PORTION OF THE SOUTHEASTERN CWA... THEN A LINGER SHOWER OR TWO WILL BE POSSIBLE. WILL KEEP A CHANCE IN THE SE THROUGH SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 245 PM WEDNESDAY... THE EXTENDED PERIOD WILL FEATURE A BUILDING UPPER RIDGE OVER THE WESTERN 2/3 OF THE COUNTRY...WITH A POSITIVELY TILTED TROF/SHEAR AXIS LINGERING FRONT THE MID ATLANTIC SW INTO THE DEEP SOUTH. LATEST MODEL GUIDANCE KEEPS MOST...IF NOT ALL RAIN CHANCES SOUTH OF CENTRAL NC...WITH A GRADUAL EXPANSION OF THE UPPER RIDGE EASTWARD. BASED ON THIS LESS AMPLIFIED AND WEAK FORCING PATTERN...WILL KEEP A SLIGHT CHANCE IN THE EAST ON SUNDAY...THEN DRY THROUGH MIDWEEK. TEMPS WILL BE COOLER FOR THE BEGINNING OF THE WEEK...IN THE MID 80S...POTENTIALLY BEGINNING TO REBOUND BY MIDWEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 220 PM WEDNESDAY... VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING AS HIGH PRESSURE RIDGING CONTINUES TO COVER THE SOUTHEAST COAST. A PERIOD OF MVFR TO IFR CONDITIONS ARE POSSIBLE ESPECIALLY AT RWI/FAY LATE TONIGHT THROUGH SUNRISE THURSDAY... THEN VFR CIGS/VSBYS WILL RETURN WITH MORE STORMS DEVELOPING TOWARD THURSDAY AFTERNOON. SCATTERED STORMS HAVE ALREADY DEVELOPED OVER THE HIGHER TERRAIN TO OUR WEST AND NW... AND THE PREVAILING STEERING FLOW WILL ALLOW SOME OF THIS ACTIVITY TO AFFECT GSO/INT. WITH COVERAGE REMAINING SCATTERED THOUGH AND TIMING UNCERTAIN... HAVE LEFT JUST A MENTION OF CUMULONIMBI IN THE INT/GSO FORECASTS. ANY STORMS WILL BE ISOLATED ELSEWHERE... BUT WITH A FEW STORMS NOW OVER NCNTRL NC AND NEAR THE SEA BREEZE... DISTANT CUMULONIMBI MAY BE SEEN AT RDU/RWI/FAY AS WELL THIS AFTERNOON. WINDS WILL REMAIN LIGHT FROM A SOUTH THROUGH WSW DIRECTION... THEN WILL TRANSITION TO LIGHT S OR SSW OVERNIGHT. WITH WEAK LOW LEVEL WINDS AND HIGH RELATIVE HUMIDITY IN THE SOUTHEAST CWA... AREAS OF MVFR/IFR STRATUS WITH MVFR FOG ARE EXPECTED TO DEVELOP AFTER 07Z... PARTICULARLY AT FAY AND RWI. BUT ANY STRATUS SHOULD BE RATHER PATCHY BASED ON STATISTICAL GUIDANCE AND OBSERVATIONS OF RELATIVELY DRY AIR UPSTREAM AT 925 MB IN THE NC AND SC COASTAL AREAS. ANY LOW CLOUDS AND FOG WILL LIFT AND MIX OUT AFTER 13Z AS SW WINDS INCREASE TO PREVAILING 10-13 KTS WITH GUSTS TO 18-22 KTS POSSIBLE. LOW LEVEL WIND SHEAR APPEARS UNLIKELY BASED ON THE BORDERLINE WINDS NEAR THE TOP OF THE NOCTURNAL STABLE LAYER... BUT WILL CERTAINLY KEEP AN EYE ON THIS FOR LATER TERMINAL FORECASTS. LOOKING BEYOND EARLY THURSDAY AFTERNOON: SCATTERED STORMS ARE EXPECTED ESPECIALLY ACROSS THE NORTHERN PIEDMONT THURSDAY AFTERNOON... AFFECTING INT/GSO/RDU AND POSSIBLY RWI WITH BRIEF MVFR OR IFR CONDITIONS. THEN THROUGH THE END OF THE WEEK... AS THE MID LEVEL RIDGE EDGES STEADILY FURTHER OFFSHORE AS THE LONGWAVE TROUGH DIGS AND APPROACHES FROM THE WEST... SHOWER/STORM CHANCES WILL INCREASE... LIKELY REACHING THEIR PEAK COVERAGE LATE FRIDAY INTO SATURDAY AFTERNOON. THE LOW LEVELS WILL REMAIN RATHER MOIST WITH LIGHT WINDS... THUS MVFR TO IFR FOG/STRATUS ARE POSSIBLE FRIDAY MORNING AND SATURDAY MORNING -- MAINLY 08Z TO 12Z. DRIER AND MORE STABLE AIR IS EXPECTED SUNDAY/MONDAY... BRINGING MAINLY VFR CONDITIONS. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...SMITH LONG TERM...SMITH AVIATION...HARTFIELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 449 AM EDT WED AUG 19 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-200900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 449 AM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 712 PM EDT WED AUG 19 2009 NCZ022-200015- GUILFORD- 712 PM EDT WED AUG 19 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN GUILFORD COUNTY THROUGH 815 PM EDT... AT 710 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PLEASANT GARDEN...OR ABOUT 8 MILES SOUTH OF GREENSBORO...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLEASANT GARDEN... CLIMAX...FOREST OAKS...MCLEANSVILLE...GIBSONVILLE. GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported along South Elm Eugene Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191788.